MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 14 VOLT LITHIUM ION BATTERY; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 14 VOLT LITHIUM ION BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 102515
Medical Device Problem Codes Disconnection (1171); Mechanical Problem (1384); Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This event took place at university of (b)(6).No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
Related manufacturer report number 2916596-2021-03710.It was reported that the patient got his battery wet while taking a shower on (b)(6) 2021.A low voltage advisory and a power cable disconnect were recorded.Log file analysis captured abnormal battery rsoc (relative state of charge) readings causing low power hazard and power cable disconnect alarms on 09jun2021.These alarms occurred while the patient was on battery power and may have been the result of water ingress to the battery/clips.The log file did appear to indicate the alarms resolved following a brief power swap back to the mobile power unit and back to battery power.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Additional information received reported that the cause of the low voltage and power cable disconnect alarms was not identified.The patient confirmed that the inside of the shower bag was wet.It was unknown which battery got wet.Related manufacturer report number: 2916596-2021-05741.
 
Additional Manufacturer Narrative
Section d4: serial number was not populated due to the fact that it was unknown which battery was involved with the event.Manufacturer's investigation conclusion: the reported event of low voltage and power cable disconnect alarms were confirmed via the submitted log file.The 14 volt batteries (serial numbers (b)(6)) were not returned for analysis; however, a log file was submitted.The submitted log file contained data spanning approximately 1 day ((b)(6) 2021 ¿ (b)(6) 2021 per the timestamp).The log file captured intermittent atypical power cable disconnect and low voltage alarms beginning on (b)(6) 2021 at 18:31:32 and ending at 18:38:06 while connected to battery power.These alarms were due to the rsoc voltage fluctuations in the white power cable operating outside of the accepted voltage threshold.The atypical alarms resolved when the power source was changed to the mobile power unit (mpu).Provided information stated that the causes of the low voltage alarm and the power cable disconnect alarms were not identified but the inside of the shower bag was wet during the shower.Additionally, although the medical staff did not confirm it, the patient told them that the inside of the shower bag had been wet.The serial numbers of the batteries that were used were (b)(6) and the patient is not sure which one got wet.Additionally, no products will not be returning to abbott for analysis.The root cause of the reported event could not be conclusively determined through this analysis; however, the water entering the inside of the shower bag could have contributed to the reported event.The device history records of the 14v li-ion battery (serial number: (b)(6)) were unable to be reviewed due to the records being unavailable and maintained by the vendor.The 14v battery was shipped from abbott on 14oct2019.The device history records of the 14v li-ion battery (serial number: (b)(6)) were unable to be reviewed due to the records being unavailable and maintained by the vendor.The 14v battery was shipped from abbott on 14oct2019.Heartmate ii patient handbook under section 5 ¿alarms and troubleshooting¿ and heartmate ii instructions for use (ifu) under section 7 ¿alarms and troubleshooting¿ cover all alarms (visual and audible), including the low voltage alarm conditions, and the actions to take if the alarms cannot be resolved.Heartmate ii patient handbook section 6 "caring for the equipment" describes how to care for and clean all equipment, including the 14v battery clips and 14v batteries.Section 10, entitled ¿safety checklists¿, provides checklists to assist the patient in performing routine maintenance of heartmate iii lvad, including inspecting/cleaning the contacts on the 14v battery clips and 14v batteries.This section also informs the user to replace any equipment or system component that appears damaged or worn.Heartmate iii instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use including how to ensure that the controllers and equipment do not get wet.Heartmate iii patient handbook and heartmate ii instructions for use (ifu) caution users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Updated manufacturer's investigation conclusion: the reported event of low voltage and power cable disconnect alarms were confirmed via the submitted log file.The 14 volt batteries (serial numbers (b)(6) were not returned for analysis; however, a log file was submitted.The submitted log file contained data spanning approximately 1 day (b)(6) 2021 ¿ (b)(6) 2021 per the timestamp).The log file captured intermittent atypical power cable disconnect and low voltage alarms beginning on (b)(6) 2021 at 18:31:32 and ending at 18:38:06 while connected to battery power.These alarms were due to the rsoc voltage fluctuations in the white power cable operating outside of the accepted voltage threshold.The atypical alarms resolved when the power source was changed to the mobile power unit (mpu).Provided information stated that the causes of the low voltage alarm and the power cable disconnect alarms were not identified but the inside of the shower bag was wet during the shower.Additionally, although the medical staff did not confirm it, the patient told them that the inside of the shower bag had been wet.The serial numbers of the batteries that were used were (b)(6) and the patient is not sure which one got wet.Additionally, no products will not be returning to abbott for analysis.The root cause of the reported event could not be conclusively determined through this analysis; however, the water entering the inside of the shower bag could have contributed to the reported event the device history records of the 14v li-ion battery (serial numbers: (b)(6) were unable to be reviewed due to the records being unavailable and maintained by the vendor.Heartmate ii patient handbook under section 5 ¿alarms and troubleshooting¿ and heartmate ii instructions for use (ifu), under section 7 ¿alarms and troubleshooting¿ cover all alarms (visual and audible), including the low voltage alarm conditions, and the actions to take if the alarms cannot be resolved.Heartmate ii patient handbook section 6 "caring for the equipment" describes how to care for and clean all equipment, including the 14v battery clips and 14v batteries.Section 10, entitled ¿safety checklists¿, provides checklists to assist the patient in performing routine maintenance of heartmate iii lvad, including inspecting/cleaning the contacts on the 14v battery clips and 14v batteries.This section also informs the user to replace any equipment or system component that appears damaged or worn.Heartmate iii instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use including how to ensure that the controllers and equipment do not get wet.Heartmate iii patient handbook and heartmate ii instructions for use (ifu) caution users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 14 VOLT LITHIUM ION BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key12139553
Report Number2916596-2021-03712
Device Sequence Number17070065
Product Code DSQ
UDI-Device Identifier00813024012740
UDI-Public00813024012740
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number102515
Device Catalogue Number102515-US
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer09/30/2021
09/30/2021
10/15/2021
Initial Report FDA Received Date07/08/2021
Supplement Report FDA Received Date09/30/2021
09/30/2021
11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age50 YR
Patient SexMale
Patient Weight67 KG